Texas, 2005Tornadoes in Texas, July 20, 2005
July 20, 2005 · NWS CRP · 8 events in 5 counties and zones
8 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 20, 3:27 AM CST, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 3:27 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
427 AM CDT WED JUL 20 2005
.SHORT-TERM (TODAY THROUGH THURSDAY)...HURRICANE EMILY NOW JUST
OFFSHORE OF THE NORTHEAST MEXICAN COAST THIS MORNING WITH RAIN BANDS
MOVING THROUGH DEEP SOUTH TEXAS AND MORE SCATTERED SHOWERS
DEVELOPING OVER THE COASTAL BEND. EXPECT STORM TO MAKE LANDFALL
WITH THE NEXT FEW HOURS OR SO AND CONTINUE WNW INTO MEXICO DURING
THE DAY. OUTER RAIN BANDS WILL CONTINUE TO FEED INTO SOUTH TEXAS
AND SOME EXPANSION NORTHWARD IS LIKELY LATER THIS MORNING WHEN SOME
INSTABILITY FROM HEATING IS ADDED. WILL CONTINUE TO SHOW HIGH POPS
MAINLY THROUGH THE EARLY PART OF THE AFTERNOON...THEN TAPER OFF
THROUGH THE EVENING. HIGHEST POPS FOR TONIGHT WILL BE OVER THE
WESTERN COUNTIES. PLENTY OF MOISTURE FEEDING INTO SOUTH TX FROM
THIS SYSTEM TOMORROW WILL LEAD TO AT LEAST SCATTERED COVERAGE
THROUGH THE DAY AND WILL CARRY 40 POPS AREAWIDE.
WILL KEEP THE FLOOD WATCH GOING FOR THE SOUTHERN COUNTIES THROUGH
THIS EVENING AS RAIN BANDS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. WILL ALSO EXTEND THE WIND ADVISORY AND EXPAND IT ALONG
THE COASTAL COUNTIES THROUGH THIS AFTERNOON. ALTHOUGH SUSTAINED
WINDS WILL LIKELY NOT REACH 30 MPH...HIGHER VELOCITIES ALOFT SHOULD
BE ABLE TO EASILY MIX DOWN WITH ANY STRONGER BANDS THAT MOVE THROUGH
THE AREA AND GUSTS TO 40 MPH APPEAR LIKELY IN THESE BANDS. WILL
ALSO FRESHEN UP THE COASTAL FLOOD WARNING WITH LATEST TIDE LEVELS.
&&
.LONG-TERM (THURSDAY NIGHT THROUGH TUESDAY)...THE MAIN CHANGE FOR
THIS PACKAGE WAS TO SPEED UP THE TIMING OF THE TROPICAL WAVE WHICH
IS EXPECTED TO AFFECT THE AREA ON SUN AND MON. IR IMAGERY INDICATES
THAT THIS FEATURE CAN BE TRACED BACK TO THE WAVE CURRENTLY IN THE
EASTERN CARIBBEAN SEA. WL GO WITH CHC POPS FOR THE SUN-MON
TIMEFRAME. THE MAIN SUBTROPICAL HIGH WL REMAIN ANCHORED TO OUR
NORTH AND KEEP SOUTH TX IN A RELATIVELY DEEP EASTERLY FLOW THROUGH
THE ENTIRE FCST PD. THIS WL MEAN THAT WE WL HAVE A WK TO NIL CAP
ALONG WITH SUFFICIENT MOISTURE AND THE SEABREEZE TO JUSTIFY ISOLATED
TO LOW CHC POPS EVERYDAY. TEMPS WL BE CLOSE TO CLIMATOLOGY.
&&
.PRELIMINARY POINT TEMP/POPS
CORPUS CHRISTI 88 78 93 75 93 / 80 50 40 20 30
VICTORIA 90 76 94 74 95 / 70 30 40 20 30
LAREDO 89 77 94 79 99 / 100 70 40 20 30
ALICE 88 76 94 74 96 / 90 50 40 20 30
ROCKPORT 88 81 93 78 93 / 80 40 40 20 30
COTULLA 91 76 95 75 98 / 80 60 40 20 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WARNING IS IN EFFECT FOR ARANSAS...CALHOUN...
KLEBERG...NUECES...REFUGIO AND SAN PATRICIO COUNTIES
THROUGH 700 PM TODAY.
FLOOD WATCH IS IN EFFECT FOR WEBB...DUVAL...JIM WELLS...
KLEBERG...NUECES AND SAN PATRICIO COUNTIES THROUGH 700 PM TODAY.
WIND ADVISORY FOR DUVAL...JIM WELLS...KLEBERG...NUECES...SAN
PATRICIO...REFUGIO...AND ARANSAS THROUGH 400 PM TODAY.
GM...SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL COASTAL WATERS.
&&
JD/91...SHORT-TERM
MB/80...LONG-TERMHazardous weather outlook, Jul 20, 4:37 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
537 AM CDT WED JUL 20 2005
GMZ230-235-250-255-270-275-TXZ229>234-239>247-202100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
537 AM CDT WED JUL 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
HURRICANE EMILY IS MAKING LANDFALL THIS MORNING ALONG THE NORTHEAST
MEXICAN COAST WITH OUTER RAIN BANDS MOVING INTO SOUTH TEXAS. THESE
RAIN BANDS WILL CONTINUE THROUGHOUT PARTS OF SOUTH TEXAS THROUGH THE
MORNING HOURS. WINDS WILL GENERALLY BE BETWEEN 20 AND 25 MPH OVER
THE SOUTHERN COASTAL BEND AND RIO GRANDE PLAINS THIS MORNING WITH
GUSTS UP TO 40 MPH IN SQUALLS. RAINFALL AMOUNTS WILL GENERALLY RANGE
BETWEEN 1 AND 3 INCHES WITH ISOLATED AMOUNTS OF UP TO 4 INCHES BY
LATE THIS AFTERNOON. IN ADDITION...ISOLATED TORNADOES WILL BE
POSSIBLE WITH THE STRONGER STORMS EMBEDDED WITHIN THE RAIN BANDS.
COASTAL FLOODING WILL CONTINUE ALONG THE BARRIER ISLAND AND BAYS
THROUGH THIS AFTERNOON AS STRONG EASTERLY WINDS AND SWELLS CONTINUE.
ASTRONOMICAL HIGH TIDE WAS EARLY THIS MORNING...AND TIDE LEVELS WILL
BEGIN TO FALL LATER THIS AFTERNOON.
OVER THE WATERS...DANGEROUS SEAS WILL CONTINUE THROUGH AT LEAST EARLY
AFTERNOON. SEAS ARE RUNNING 10 TO 15 FEET IN THE NEARSHORE WATERS
AND 17 TO 21 FEET IN THE OFFSHORE WATERS. SUSTAINED WINDS OF 20 TO
25 KNOTS WITH GUSTS TO 35 KNOTS CAN BE EXPECTED THROUGH EARLY
AFTERNOON. IN ADDITION...WATERSPOUTS WILL BE POSSIBLE WITH SOME OF
THE STRONGER RAIN BANDS.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)
LINGERING LARGE SWELLS PRODUCED BY HURRICANE EMILY WILL CONTINUE TO
SLOWLY DECAY ON THURSDAY. RIP CURRENTS WILL ALSO LINGER ACROSS AREA
BEACHES ON THURSDAY. THE COMBINATION OF SWELLS AND RIP CURRENTS
WILL MAKE CONDITIONS DANGEROUS FOR SWIMMERS. CONDITIONS WILL
IMPROVE BY THURSDAY NIGHT AND FRIDAY AS SEAS CONTINUE TO SETTLE
DOWN. LOCALLY HEAVY RAINFALL IS EXPECTED ON SUNDAY AND MONDAY AS A
TROPICAL WAVE MOVES THROUGH SOUTH TEXAS AND THE ADJACENT WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING IF INTENSE RAIN
BANDS DEVELOP AND MOVE INTO THE COASTAL BEND.
DUNN
MB
Tornado, Jim Wells
- When
- July 20, 8:31 AM CST to 8:46 AM CST
- Where
- Jim Wells County, 2 mi W of Premont
- Rating
- F0
- Path length
- 6 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 27.367, -98.167
This tornado formed in the outer rainbands of Hurricane Emily, 2 miles west of Premont, on CR-420, and tracked west for 6 miles, producing sporadic damage along CR-420. The tornado continued west into Duval County for roughly another 1/2 to 1 mile. While in Jim Wells County the tornado produced F0 damage, including minor damage to a mobile home, and numerous trees and fences snapped and broken.
Tornado, Duval
- When
- July 20, 8:46 AM CST to 8:48 AM CST
- Where
- Duval County, 2 mi SE of Cruz Calle
- Rating
- F0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 27.367, -98.250
This tornado formed in the outer rainbands of Hurricane Emily, 2 miles west of Premont, in Jim Wells County, and entered Duval county roughly 2 miles southeast of Cruz Calle. The tornado continued west for roughly another 1/2 to 1 mile, producing minor roof damage to a house and snapping trees. This tornado may have continue further west into the county, however a NWS Storm Survey team was unable to confirm this.
Tornado, Jim Wells
- When
- July 20, 9:35 AM CST to 9:41 AM CST
- Where
- Jim Wells County, 5 mi NW of Midway
- Rating
- F0
- Path length
- 3 mi
- Path width
- 100 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.083, -98.150
Several reports from law enforcement officers and the public, combined with NWS radar data, indicate a tornado developed in the outer rainbands of Hurricane Emily over open rural country, 5 miles northwest of Midway, and moved northwest 3 miles to the county line. The tornado continued roughly another mile into Live Oak County.
Tornado, Live Oak
- When
- July 20, 9:41 AM CST to 9:46 AM CST
- Where
- Live Oak County, 3 mi SW of Anna Rose
- Rating
- F0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.050, -98.200
This tornado formed in the outer rainbands of Hurricane Emily, 5 miles northwest of Midway in Jim Wells County and entered Live Oak County about 3 miles southwest if Anna Rose. The tornado continued northwest, another mile, into Live Oak County before dissipating.
Tornado, San Patricio
- When
- July 20, 10:20 AM CST to 10:31 AM CST
- Where
- San Patricio County, 7 mi NE of Mathis
- Rating
- F0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 28.167, -97.750
The public observed a tornado developing roughly 1 mile south of Tynan, and moving west-northwest for roughly 1 mile before dissipating. The tornado remained over open rural county. Pictures were later received that confirmed this. This tornado formed in the outer rainbands of Hurricane Emily.
Tornado, Jim Wells
- When
- July 20, 10:30 AM CST to 11:20 AM CST
- Where
- Jim Wells County, 8 mi N of Alice
- Rating
- F1
- Path length
- 10 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 27.867, -98.083
A NWS storm survey concluded a tornado, in the outer rainbands of Hurricane Emily, formed approximately 8 miles north of Alice, near the intersection of CR-120 and CR-124 in the community of Tecolote. The tornado tracked northwest for 0.9 miles producing F1 damage. Several homes were damaged along this path and one mobile home was completely destroyed. Many trees were snapped and uprooted. The tornado continued northwest, skipping across open rural country for another 9 miles, producing F0 damage to trees and vegetation, before moving into Duval County.
Tornado, Webb
- When
- July 20, 11:20 AM CST to 11:25 AM CST
- Where
- Webb County, 2 mi E of Bruni
- Rating
- F0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 27.417, -98.817
A NWS Storm survey concluded a tornado, in the outer rainbands of Hurricane Emily, formed approximately 2 miles east of Bruni, about 1/2 mile north of Highway 359. The tornado moved southwest for about 1/2 to 1 mile, crossing Highway 359, then dissipated. Damage was mostly limited to broken mesquite trees and damage to fences. There was also some corrugated roofing sheet metal that was lifted from a pile and strewn about. A truck camper shell was also lifted from the ground and deposited 500 yards away, along the line of travel.
Tornado, Duval
- When
- July 20, 11:20 AM CST to 11:30 AM CST
- Where
- Duval County, 11 mi N of San Diego
- Rating
- F0
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 27.933, -98.250
This tornado formed approximately 8 miles north of Alice in Jim Wells County and entered Duval County, according to law enforcement reports and radar data, approximately 11 miles north of San Diego. The tornado continued northwest for roughly another 2 miles before finally dissipating. Damage with this tornado across Duval County was limited to trees and vegetation. This tornado formed in the outer rainbands of Hurricane Emily.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 20 to 26, 20054 deaths · 65 injured · 29 events
- Heat in Illinois, July 20 to 26, 20051 death · 17 events
- Heat in North Carolina, July 20, 20051 death · 1 event
- Rip Current in Florida, July 20, 20051 death · 1 event
- Tornado in Florida, July 20, 2005$437,000 · F0 · 1 event
- Tornadoes and Storm Surge in Texas, July 20, 2005$155,000 · F0 · 13 events
- Hail and Damaging Winds in South Dakota, July 20, 2005$175,000 · 4.25 in hail · 8 events
- Damaging Winds in Michigan, July 20, 2005$155,000 · 60 kt wind · 6 events
- Damaging Wind in Arizona, July 20, 2005$175,000 · 60 kt wind · 1 event
- Strong Wind in Alabama, July 20, 20053 injured · $45,000 · 1 event
- Damaging Winds and Lightning Strike in Illinois, July 20, 2005$100,000 · 60 kt wind · 7 events
- Damaging Wind in Indiana, July 20, 2005$30,000 · 60 kt wind · 1 event